SHELBURNE, N.S. – The RCMP are issuing a warning to the public about the dangers of fentanyl after responding to a 911 call on June 1 at a Shelburne residence where a person experiencing seizures admitted to using the drug and presence of the drug was suspected.
Several people, including a young child, were present at the home.
“Fentanyl is a dangerous and deadly drug that can be mixed with a variety of different drugs," says Corporal Jennifer Clarke of the Nova Scotia RCMP. "Our primary concern is public safety and we want people to ensure they are aware of what may be circulating and to take the necessary precautions or rethink choices they may be about to make."
At 8:38 p.m. on Friday, June 1, members of Shelburne RCMP responded to a 911 call on George Street in Shelburne. The caller said their friend was having seizures related to drug use. The RCMP and EHS responded to the scene where seven adults, ranging in age from 18 to 28, and a two-year-old child, were present.
According to the RCMP the person who had been experiencing seizures believed they had been exposed to fentanyl – a media release said the person admitted to the using the drug – and therefore was administered Naloxone by an RCMP officer. That person, as well as three other people who admitted to having used cocaine, required further medical attention and were transported to hospital.
In a media release the RCMP say all of the other occupants of the home were examined by EHS for possible signs of fentanyl exposure and were cleared.
“The two-year-old child was placed in the care of another family member,” reads a RCMP media release. “A 23-year-old man was arrested at the scene for violation of parole conditions and is being held in custody.”
The RCMP members at the scene were also examined by EHS for signs of fentanyl exposure in case if its presence. All were cleared.
“We had our members assessed after the occupants of the home were checked and there were no injuries or issues with the RCMP or any of the first responders that attended,” says Cpl. Clarke.
Asked how predominant fentanyl is in the province, Cpl. Clarke said Saturday it was a difficult question for the RCMP to answer at that time without having all of the stats in front of them.
“But certainly, this is the first time I’ve seen that we’ve used Naloxone,” she says.
“Two milligrams of pure fentanyl (the size of about 4 grains of salt) is enough to kill the average adult. Unintentional exposure to pure fentanyl – touching or inhaling – can cause serious harm including death," says Health Canada and the RCMP.
The RCMP say people need to be aware of how dangerous fentanyl is. Part of the danger also lies in the fact that people may unknowingly come into contact with it.
“People need to know that fentanyl may be circulating in the illicit drug trade and if you choose to make choices like that you need to know that there is a possibility you may be encountering this drug,” says Cpl. Clarke.
She says when the RCMP administered Naloxone the person did become more stabilized, however they still required hospital treatment. Health Canada says Naloxone is a drug that can temporarily reverse the effects of an opioid overdose. But Naloxone wears off within 30 to 90 minutes so it is important to seek further medical attention.
A spokesperson for EHS says they responded to the 911 call with multiple paramedic units. An EHS Operations watch commander (supervisor) also responded. The paramedic crews transported patients to hospital but also had to be wary of their own safety. Asked what precautions are in place for paramedics in cases where they may come into contact with fentanyl, EHS spokesperson Jean Spicer says, “Paramedics in Nova Scotia are trained to carefully assess scenes for safety from paramedic crew, patient and bystander perspectives. Paramedics are educated on scene safety through their pre-employment education and also through continuing education post-employment.
“Additionally, paramedic crews prepare for scenes by using information provided to them – while responding to calls – by the Medical Communications Centre,” she explains.
A VERY DANGEROUS DRUG
According to information posted online by Health Canada and the RCMP, fentanyl is a powerful prescription painkiller about 100 times more toxic than morphine. It has been mixed with other drugs such as heroin and cocaine and also used in tablets made to look like prescription drugs. Overdoses have occurred where individuals were not aware they were consuming fentanyl.
The drug is odourless and tasteless and is therefore hard to detect, the information reads. It is often found in powder, pill, liquid and blotter form.
It is extremely dangerous.
“Two milligrams of pure fentanyl (the size of about 4 grains of salt) is enough to kill the average adult,” reads the information posted online. “Unintentional exposure to pure fentanyl – touching or inhaling – can cause serious harm including death.”
Overdose signs and symptoms can include severe sleepiness; slow, shallow breathing; lips and nails turn blue; person is unresponsive; gurgling sounds or snoring; cold and clammy skin and tiny pupils.
In terms of training by the RCMP in case its members have to respond to fentanyl-related incidents – given the dangers of the drug and coming into contact with it – Cpl. Clarke says, “We have been aware of fentanyl for a long time and we have precautions that we can use when we think we are dealing with fentanyl. The Naloxone that we carry can be used to protect our officers as well as members of the public.”
A posting on the Kings County Fire and Emergency Calls social media site Friday night said the Kings County Hazmat Team had been paged for possible assistance to RCMP and EHS in Shelburne, but a posting later said the team was standing down as their assistance was no longer required. The posting did not provide other specifics.
Cpl. Clarke says the incident in Shelburne had the potential for a more dire outcome, given how risky and dangerous fentanyl is.
The RCMP’s investigation into the Shelburne incident continues.